Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Lincoln, IL

June 12, 2018Christian County, Cumberland County, Shelby County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 12, 2018, 6:57 AM CDT for Christian County, Cumberland County, Shelby County, Illinois. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 6:57 AM CDT (11:57 UTC)
Expired
Jun 12, 2018, 11:00 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Christian County, IL, Cumberland County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:00 AM CDTHEAVY RAIN 1.556 Nne Pana, IL
Jun 12, 7:00 AM CDTHEAVY RAIN 3.3Neoga, IL
Jun 12, 8:30 AM CDTHEAVY RAIN 2.44 Nw Neoga, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 12.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

622 
WGUS53 KILX 121157
FFWILX
ILC021-035-173-121600-
/O.NEW.KILX.FF.W.0012.180612T1157Z-180612T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
657 AM CDT TUE JUN 12 2018

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southeastern Christian County in central Illinois...
  Shelby County in central Illinois...
  Western Cumberland County in east central Illinois...

* Until 1100 AM CDT

* At 654 AM CDT, local law enforcement reported thunderstorms
  producing heavy rain across the warned area. Up to three inches of 
  additional rainfall have fallen during the overnight hours. Flash 
  flooding is continuing across the warning area and requires an 
  extension of the previous Flash Flood Warning.

* Some locations that will experience flooding include...
  Shelbyville, Toledo, Pana, Moweaqua, Neoga, Assumption, Windsor,
  Stewardson, Findlay, Cowden, Tower Hill, Jewett, Montrose,
  Westervelt, Woodbury, Strasburg, Herrick, Rosamond, Clarksburg and
  Sigel.

This includes the following highways...
 Interstate 57 between mile markers 169 and 179.
 Interstate 70 between mile markers 105 and 114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3917 8819 3917 8847 3922 8847 3922 8914
      3935 8914 3935 8931 3962 8902 3966 8902
      3966 8881 3958 8881 3958 8872 3952 8871
      3952 8864 3947 8858 3945 8858 3945 8847
      3937 8847 3937 8825

$$

Bak
1 follow-up statement
886 
WGUS73 KILX 121558
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1058 AM CDT TUE JUN 12 2018

ILC021-035-173-121606-
/O.EXP.KILX.FF.W.0012.000000T0000Z-180612T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian-Shelby-Cumberland-
1058 AM CDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CHRISTIAN...SHELBY AND
WESTERN CUMBERLAND COUNTIES WILL EXPIRE AT 1100 AM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3917 8819 3917 8847 3922 8847 3922 8914
      3935 8914 3935 8931 3962 8902 3966 8902
      3966 8881 3958 8881 3958 8872 3952 8871
      3952 8864 3947 8858 3945 8858 3945 8847
      3937 8847 3937 8825

$$

HJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:39 AM CDT, 18 minutes earlier.

Area forecast discussion, Jun 12, 6:39 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
639 AM CDT Tue Jun 12 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 355 AM CDT Tue Jun 12 2018

Expanded the flash flood watch further north to include Clark,
Edgar, Douglas and Macon counties, and still goes until 1 pm cdt.
A warm front was over central IL/IN near I-72 and helping to
produce an area of showers and thunderstorms over parts of central
and southeast IL, mainly from Macomb to Springfield and Litchfield
east, and tracking slowly ESE. Precipitable water values were 1.5
to 2 inches over CWA this morning, highest over southeast IL. This
was giving some heavy rains and radar estimated 2-5 inches from
I-72 south with locally 4-7 inches from Taylorville to Mattoon
south since Sunday. HRRR model shows this convection becoming more
widely scattered during mid to late morning. But isolated to
scattered convection redevelop this afternoon as airmass gets more
unstable again. SPC day1 outlook has marginal risk of severe
thunderstorms this afternoon and early evening south of I-72.
Some thunderstorms could also have heavy rains and frequent
lightning. Highs today mostly in the mid 80s, with some upper 80s
from Springfield sw where heat indices peak in the mid 90s.

A weak cold front to push southeast into the IL river valley later
this evening and thru rest of central IL overnight, and thru
southeast IL early Wed morning. Still some timing differences
between models with frontal passage, and the 00Z models overall
have trended a bit slower. Will continue at least 20-40% chance
of convection tonight, highest pops in eastern/southeast IL. Lows
in the upper 60s to near 70F tonight.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 355 AM CDT Tue Jun 12 2018

Isolated convection could linger in far southeast IL Wed morning,
otherwise dry and warm conditions expected on Wed with highs in
the mid 80s. Drier air advects into central IL during Wed as
dewpoints drop into the 50s, while still humid in southeast IL
with dewpoints mostly in the upper 60s/lower 70s most of the day.
Less humid air arrives in southeast IL Wed night as dewpoints slip
into the upper 50s/lower 60s. Lows Wed night in the lower 60s,
with some upper 50s possible north of I-74. 00Z models have
trended drier on Thu with IL being influenced by weak high
pressure moving over the lower Great Lakes and Ohio river valley.
Highs in the mid 80s again with fairly comfortable dewpoints in
the upper 50s/lower 60s across CWA.

A strong upper level ridge to build into IL late this week with
590 dm 500 mb high near MO and mid MS river valley by Saturday,
bringing a heat wave to area for Father's day weekend. Have
isolated showers and thunderstorms possible overnight Thu night
into Friday but most areas should stay dry, and getting very warm
and more humid Friday. Highs in the upper 80s to near 90F Friday
with afternoon heat indices peaking from 92-98F. Dry, hot and
humid conditions expected Sat/Sun with highs in the low to mid 90s
and afternoon heat indices peaking from 97-104F, and may flirt
with heat advisory criteria of 105F. Still hot and humid on Monday
with highs in the lower 90s and afternoon heat index of 97-102F.
Upper level ridge beginning to break down early next work week
with chances of showers/thunderstorms returning from Monday
afternoon on. Highs still in the upper 80s to near 90F next
Tuesday with chances of showers/thunderstorms with more MCS
activity possible.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 634 AM CDT Tue Jun 12 2018

Predominantly VFR conditions expected across the central Illinois
terminals through the 12Z TAF valid time, although there are some
patches of MVFR clouds in the vicinity early this morning.
Scattered thunderstorms are still possible into early this
evening, but expected coverage and confidence in timing preclude
going above a VCTS mention at this time. A weak cold front will
cross the area tonight, with southerly winds AOB 10 kts ahead of
the front shifting to the west or northwest by morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for ILZ047-
049>057-061>063-066>068-071>073.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...Bak
Hazardous weather outlook, Jun 12, 4:30 AM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
430 AM CDT Tue Jun 12 2018

ILZ027>031-036-037-040-041-131100-
Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
430 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated thunderstorms are possible today and early this evening
until sunset across the Illinois river valley. Severe storms are
not expected, though an isolated thunderstorm could have gusty
winds, small hail, locally heavy rains and frequent lightning
especially along and southeast of the Illinois river this morning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated thunderstorms are possible overnight Thursday night and
Friday. There is a chance of thunderstorms again on Monday
afternoon and Monday night.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking around 100 degrees from Saturday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-131100-
Champaign-De Witt-Logan-McLean-Menard-Piatt-Vermilion-
430 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated to scattered thunderstorms are expected today and this
evening across east central Illinois. Severe storms are not
expected, though an isolated thunderstorm could have gusty winds
and small hail, along with locally heavy rains and frequent
lightning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated thunderstorms are possible overnight Thursday night into
Friday. There is a chance of thunderstorms again on Monday
afternoon and Monday night.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking in the upper 90s to around 100
degrees from Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ047-049>057-061>063-066>068-071>073-131100-
Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Macon-Morgan-Moultrie-Richland-Sangamon-
Scott-Shelby-
430 AM CDT Tue Jun 12 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will occur today and tonight. Most areas
have received several inches of rain since Sunday, with isolated
amounts from 4 to 7 inches south of I-72. Any excessive rainfall
over saturated ground would rapidly result in runoff, increasing
the flash flood threat. There is a marginal risk of severe storms
this afternoon and early evening until sunset south of I-72, with
hail and damaging winds possible. Locally heavy rains and frequent
lightning will remain a risk too.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated thunderstorms will be possible overnight Thursday night
into Friday. There is a chance of thunderstorms again on Monday
afternoon and Monday night.

Summerlike heat and humidity will return by the weekend, with
afternoon heat indices peaking from 98 to 104 degrees from
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed south of I-72 from 2 to 8 pm
today.

07

In the hours before

Local storm report, Jun 12, 5:49 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
549 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     HEAVY RAIN       NEWTON                  38.99N 88.16W
06/11/2018  M3.19 INCH       JASPER             IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jun 12, 5:54 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
554 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HEAVY RAIN       DILLON                  40.47N 89.53W
06/12/2018  M2.30 INCH       TAZEWELL           IL   BROADCAST MEDIA

            RAINFALL THIS MORNING. FROM WMBD.

&&

BAK
Local storm report, Jun 12, 6:07 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
607 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       6 SSE CLAY CITY         38.61N 88.31W
06/12/2018  M4.13 INCH       CLAY               IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jun 12, 6:12 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
612 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             6 SSE CLAY CITY         38.61N 88.31W
06/11/2018  M1.50 INCH       CLAY               IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jun 12, 6:30 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
630 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 SW EUREKA             40.70N 89.30W
06/12/2018  M1.12 INCH       WOODFORD           IL   BROADCAST MEDIA

            RAIN FROM EARLY THIS MORNING. FROM WMBD

&&

BAK
Local storm report, Jun 12, 6:55 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
655 AM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HEAVY RAIN       LINCOLN                 40.15N 89.37W
06/12/2018  M1.41 INCH       LOGAN              IL   OFFICIAL NWS OBS

            PAST 6 HOURS.

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:25 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper50 min
Jun 11, 7:30 PM CDTSevere Thunderstorm WarningILXLawrence45 min
Jun 11, 7:34 PM CDTSevere Thunderstorm WarningILXClay24 min
Jun 11, 9:20 PM CDTRiver Flood WarningILXClay, Richland8 days
Jun 11, 10:10 PM CDTFlash Flood WarningILXClay, Crawford, Effingham, Jasper, Lawrence, Richland6 hr
Jun 11, 11:57 PM CDTSpecial Weather StatementILXShelby63 min
Jun 12, 1:03 AM CDTFlash Flood WarningILXChristian, Cumberland, Shelby6 hr
Jun 12, 6:00 AM CDTFlash Flood WarningILXClay, Effingham4 hr
Jun 12, 9:56 AM CDTAreal Flood WarningILXClay, Effingham6 hr
Jun 12, 9:57 AM CDTRiver Flood WarningILXPiatt53 hr
Jun 12, 2:59 PM CDTFlash Flood WatchILXClay, Crawford, Effingham, Jasper, Lawrence, Richland5 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.